Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 209, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 3, 2012, 3:34 PM CDT for Pecos County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2012, 3:34 PM CDT (20:34 UTC)
- Expired
- Sep 3, 2012, 4:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
322 WUUS54 KMAF 032034 SVRMAF TXC371-032115- /O.NEW.KMAF.SV.W.0209.120903T2034Z-120903T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 334 PM CDT MON SEP 3 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 415 PM CDT * AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL PECOS COUNTY...OR 20 MILES SOUTHEAST OF FORT STOCKTON... MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... CENTRAL PECOS COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3096 10273 3089 10234 3054 10265 3064 10282 TIME...MOT...LOC 2034Z 216DEG 13KT 3067 10267 $$ HLUCHAN
2 follow-up statements
709 WWUS54 KMAF 032054 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 354 PM CDT MON SEP 3 2012 TXC371-032115- /O.CON.KMAF.SV.W.0209.000000T0000Z-120903T2115Z/ PECOS TX- 354 PM CDT MON SEP 3 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR CENTRAL PECOS COUNTY... AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL PECOS COUNTY...OR ABOUT 19 MILES SOUTHEAST OF FORT STOCKTON...MOVING NORTHEAST AT 10 MPH. ANOTHER STORM 10 MILES NORTH OF I 10 ALONG US 385 CONTINUES TO INCREASE IN INTENSITY AND MAY PRODUCE SMALL HAIL AND VERY HEAVY RAIN. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL PECOS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3066 10278 3096 10273 3089 10234 3054 10265 TIME...MOT...LOC 2053Z 216DEG 13KT 3073 10262 $$ HLUCHAN
788 WWUS54 KMAF 032110 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 410 PM CDT MON SEP 3 2012 TXC371-032120- /O.EXP.KMAF.SV.W.0209.000000T0000Z-120903T2115Z/ PECOS TX- 410 PM CDT MON SEP 3 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PECOS COUNTY WILL EXPIRE AT 415 PM CDT... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. && LAT...LON 3066 10278 3096 10273 3089 10234 3054 10265 TIME...MOT...LOC 2110Z 216DEG 13KT 3078 10258 $$ HLUCHAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:44 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 3, 1:44 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT MON SEP 3 2012 .DISCUSSION... SUBTROPICAL RIDGE CENTERED OVER THE AREA STRETCHES FROM THE ATLANTIC TO THE PACIFIC. AS UPPER TROUGH MOVES ACROSS THE NORTHERN TIER OF STATES AND STRENGTHENS OVER THE EASTERN PART OF THE COUNTRY... THE UPPER RIDGE WILL SHIFT WESTWARD. BY EARLY NEXT WEEK THIS TROUGH DIGS DOWN THE EASTERN SEABOARD AND BACK BUILDS INTO TEXAS WEAKENING THE RIDGE. WITH UPPER RIDGE OVER THE AREA TEMPERATURES WILL REMAIN UNSEASONABLY WARM TO HOT THROUGH MOST OF THE WEEK. HIGHS WILL PUSH 100 DEGREES ACROSS THE CENTER OF THE AREA TUESDAY AND WEDNESDAY WITH HIGHER READINGS ALONG THE PECOS AND RIO GRANDE VALLEYS. LITTLE CHANGE IN DAY TO DAY TEMPS FOR MOST OF THE WEEK WITH A VERY SLIGHT COOLING TREND LATER IN THE WEEK. A COLD FRONT FRIDAY NIGHT WILL BRING NOTICEABLY COOLER TEMPS FOR THE WEEKEND. MODELS SHOW UPPER SUPPORT BUILDING SOUTHWARD ACROSS THE CENTRAL PLAINS FRIDAY WHICH SHOULD PUSH THIS FRONT THROUGH QUICKLY. FOR AN EARLY SEASON FRONT FROPA LOOKS TO BE WINDY AS TIGHT PRESSURE GRADIENT ACCOMPANIES THE FRONT WELL TO THE NORTH. THE LATEST GFS HAS THE FRONT BLOWING INTO THE CWA AFTER 06Z SATURDAY MORNING... MAKING TO NEAR THE PECOS BY THE TIME THE SUN COMES UP... AND PUSHING THROUGH THE REST OF THE AREA DURING THE DAY. FOR THE WEEKEND MEX GUIDANCE NICE AND COOL... PROBABLY TOO COOL... WITH HIGHS IN THE LOWER 90S. WILL STAY TOWARD THE WARMER EXTENDED EUROPEAN NUMBERS FOR NOW. THERE IS A LOW CHANCE OF AFTERNOON/EVENING STORMS OVER THE MOUNTAINS EACH DAY THIS WEEK. THUNDERSTORMS DEVELOPED OVER THE DAVIS MOUNTAINS BY 18Z TODAY WITH A FEW ECHOS OVER THE MARFA PLATEAU AND LOWER TRANS PECOS. SOUTHERLY FLOW WILL KEEP GOOD LOW LEVEL MOISTURE OVER THE EAST WITH DEWPTS IN THE 60S. WEST OF A SURFACE TROUGH THE WIND WILL BE MORE WESTERLY WITH A DRYER AIRMASS. DAYTIME HEATING.... OROGRAPHIC LIFT... AND WEAK SHORT WAVES ROTATING AROUND THE HIGH SHOULD BE ENOUGH TO DEVELOP SOME STORMS OVER THE MOUNTAINS. LATEST MESO ETA CONTINUES TO DEVELOP PRECIP OVER THE HIGHER ELEVATIONS EACH DAY... BUT PREVIOUS MODEL RUNS HAVE BEEN OVERDOING CONVECTION. WILL CONTINUE THE ISOLATED/SLIGHT CHANCE FOR THE WEST WITH LITTLE CHANCE ELSEWHERE UNTIL THE FRONT COMES DOWN. MODELS DO DEVELOP SOME PRECIP BEHIND THE FRONT SATURDAY WHICH LOOKS TO THE BEST CHANCE OF RAIN FOR MOST OF THE REGION. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 72 98 72 98 / 0 10 10 10 BIG SPRING TX 73 99 73 98 / 0 10 0 10 CARLSBAD NM 69 100 71 100 / 10 20 10 20 DRYDEN TX 75 101 77 99 / 10 10 0 10 FORT STOCKTON TX 74 100 74 99 / 10 10 10 10 GUADALUPE PASS TX 69 93 70 91 / 10 20 10 20 HOBBS NM 69 99 70 97 / 0 20 10 20 MARFA TX 63 92 62 91 / 10 20 10 20 MIDLAND INTL AIRPORT TX 73 100 73 99 / 0 10 0 10 ODESSA TX 72 98 72 99 / 0 10 0 10 WINK TX 75 103 74 102 / 0 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27/72
Hazardous weather outlook, Sep 3, 1:23 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 123 PM CDT MON SEP 3 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 123 PM CDT MON SEP 3 2012 /1223 PM MDT MON SEP 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER AND IMMEDIATELY ADJACENT TO THE MOUNTAINS. THE STRONGER STORMS MAY PRODUCE WIND GUSTS TO 50 MPH AND BRIEF MODERATE RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 3, 3:24 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT MON SEP 3 2012
TXZ075-032100-
PECOS-
324 PM CDT MON SEP 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 400 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 322 PM
CDT...MOVING NORTH AT 10 MPH. THIS STORM COULD AFFECT PORTIONS OF
U.S. HIGHWAY 285 FROM 15 TO 25 MILES SOUTHEAST OF FORT STOCKTON.
ADDITIONAL STRONG THUNDERSTORMS COULD AFFECT PORTIONS OF INTERSTATE
10...FROM 10 TO 20 MILES EAST OF FORT STOCKTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO GUSTY WINDS OVER 50 MPH...HEAVY RAINFALL AND DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3084 10278 3089 10262 3080 10251 3053 10266
3059 10283
TIME...MOT...LOC 2022Z 191DEG 7KT 3065 10270The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:24 PM CDT | Special Weather Statement | MAF | Pecos | 36 min |
| Sep 3, 3:43 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Sep 3, 4:13 PM CDT | Special Weather Statement | MAF | Pecos | 32 min |
| Sep 3, 4:17 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| Sep 3, 5:00 PM CDT | Special Weather Statement | MAF | Pecos | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.